South Dakota, 2025Flooding in South Dakota, August 22 to 29, 2025
August 22 to 29, 2025 · NWS FSD · 2 events in 2 counties and zones
A wet August resulted in minor river flooding along portions of the middle James River.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A wet August resulted in minor river flooding along portions of the middle James River.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 22, 8:37 AM CST, 2 hours 23 minutes earlier. Its key messages:
- Lingering severe weather risks through the daytime hours of Friday, though will be mostly focused from the pre-dawn hours through mid-day. Very low chance of afternoon redevelopment. Golf ball size hail and 60 mph winds will be the primary risks.
- A cooler trend this weekend into next week will give us a brief taste of fall. Lower humidity with highs generally in the upper 60s to mid 70s with generally dry conditions.
Area forecast discussion, Aug 22, 8:37 AM CST, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
937 AM CDT Fri Aug 22 2025
.KEY MESSAGES...
- Lingering severe weather risks through the daytime hours of
Friday, though will be mostly focused from the pre-dawn hours
through mid-day. Very low chance of afternoon redevelopment.
Golf ball size hail and 60 mph winds will be the primary
risks.
- A cooler trend this weekend into next week will give us a
brief taste of fall. Lower humidity with highs generally in
the upper 60s to mid 70s with generally dry conditions.
&&
.UPDATE...
Issued at 936 AM CDT Fri Aug 22 2025
Severe weather threat remains low this morning but a second
shortwave trough currently over northwest South Dakota may
result in new thunderstorm development this afternoon. This
possibility is uncertain at this time due to ongoing showers and
weak thunderstorms across the area. Will monitor this potential
through the day today. On the hydro side of things, flooding is
no longer expected due to the down trend from last nights
storms. That said, brief heavy rain is possible in any storm
that develops. Given the lack of flooding expected, have expired
the Flood Watch early.
&&
.DISCUSSION...
Issued at 124 AM CDT Fri Aug 22 2025
CURRENT CONDITIONS: Weak dPVA combined with low-lvl convergence
continues to spur the development of scattered thunderstorms in
areas north of I-90 in eastern SODAK early this morning. Given
lingering MUCAPE AOA 2000-2500 J/KG, along with effective bulk shear
AOA 40 knots, an isolated elevated supercell will be possible.
Activity has shown some preference to build southward into both
the low-lvl jet axis but also along the edge of deeper
instability west of I-29. A stronger secondary shortwave is
beginning to eject into the western Dakotas and Nebraska as of
1am and will likely being to develop additional convection over
central SD through the sunrise hours. Given the supercell
potential, golf ball size hail will be possible. IF storms can
break through a stabilized boundary layer, DCAPE remains
moderate suggesting some severe downdraft potential in storms
as they move into the western CWA after 4-7am.
TODAY: Around sunrise, the cold front that is draped from
northwestern Minnesota through central South Dakota and into east
central Wyoming will begin to drift southeast. Ongoing
convection in central South Dakota will continue to slide
eastward this morning. 0-6 km bulk shear generally increases
through the morning, however, most models project that MUCAPE
begins lessens after 12Z as mid- lvl lapse rates also weaken.
That said, would not be surprised to see an isolated severe
storm risk continue through the mid- day hours as the associated
wave and convection moves into NW Iowa and SW MN by early
afternoon. Slow storm motion and high PWATs continue to product
the potential for locally heavy rainfall. As such a Flood Watch
has been issued until 10 AM today. More on this in the Hydrology
section.
The true cold front arrives later in the afternoon, through some
uncertainty remain on both the atmospheric recovery, but also the
remaining forcing in place. If an isolated storm could develop,
with deep shear 35 to 45 kts, a strong to severe storm could develop
in this area. Dry mid-levels may enhance downdraft potential.
Considering this, the main threats look to be hail to the size of a
half dollar, and wind gusts to 70 mph. Given the speed-up of the
true cold front in the afternoon, the greatest redevelopment risk
may end up just along the eastern and southern portions of the CWA.
THE WEEKEND INTO NEXT WEEK: We'll get a little taste of fall
temperatures beginning this weekend into mid next week. Aloft a
northwesterly flow pattern will set up over the central to Western
Plains. Behind Friday's cold front we will see temperatures in the
850 mb level decreasing to between roughly 8 and 12 deg C. At the
surface this will translate to cooler temperatures. Saturday Highs
will in the 70s with lows in the 40s and 50s. Sunday and Monday
highs will be in the upper 60s to mid 70s with lows in the 40s.
Tuesday through Thursday look for a little bit of variance in
highs, but in general upper 60s to low 70s with a few 80s over
central South Dakota on Wednesday. Lows will continue to be in
the 40s, and warming slightly to the 50s by the end of the week.
Conditions are expected to remain dry until at least Tuesday. Within
the northwesterly mid-level flow a couple of weak waves move through
the region bringing low chances (<20%) of rain Tuesday and
Wednesday. A potentially stronger wave on Wednesday night into
Thursday morning could bring chances for showers and thunderstorms.
However, at this time model guidance is in very low agreement, and
so confidence in storm formation is low. Keep and eye on the
forecast for updates as they become available.
&&
.AVIATION /12Z TAFS THROUGH 12Z SATURDAY/...
Issued at 613 AM CDT Fri Aug 22 2025
An areas of thunderstorms will continue to move east this
morning bringing brief periods of MVFR visibility and gusty
winds to around 35 mph.
This rain moves into MN and northern IA later this morning, with
a cold front passing through by mid-day. VFR ceilings linger
into the afternoon and evening hours, with some very low
probabilities for isolated showers or thunderstorms along a line
from Vermillion to Spencer late in the afternoon.
VFR conditions with a northerly wind are expected areawide
Friday night into Saturday morning.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Flood Watch until 10 AM CDT this morning for SDZ038>040.
MN...None.
IA...None.
NE...None.
&&
UPDATE...Meyers
DISCUSSION...Dux/AJP
AVIATION...Dux
Hazardous weather outlook, Aug 22, 3:09 AM CST, 7 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
409 AM CDT Fri Aug 22 2025
SDZ038-039-050-052>055-057>061-063>066-068-069-230915-
Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Lake-Brule-Aurora-
Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson-Turner-
Bon Homme-Yankton-
409 AM CDT Fri Aug 22 2025
This Hazardous Weather Outlook is for portions of central South
Dakota, east central South Dakota, south central South Dakota,
and southeast South Dakota.
.DAY ONE...Today and Tonight
An area of thunderstorms will move east southeast across the
outlook area early Friday morning. These storms could produce
isolated pockets of 60 mph winds along with ping pong ball size
hail. Storms are expected to weaken by the time they reach the
Interstate 29 corridor.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ040-056-062-067-070-071-230915-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Brookings-Moody-Minnehaha-Union-
409 AM CDT Fri Aug 22 2025
This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska, east
central South Dakota, and southeast South Dakota.
.DAY ONE...Today and Tonight
Scattered thunderstorms will move east across the outlook area
Friday morning into early Friday afternoon. The greatest risks for
isolated severe storms will be west of Interstate 29 this morning.
These storms are likely to be weakening as they approach
Interstate 29, but could still produce small hail and brief gusty
winds.
Isolated thunderstorm redevelopment may be possible along and
southeast of a line from Vermillion to Spencer late Friday
afternoon. Quarter size hail and 60 mph winds will be possible,
however the overall severe weather risk remains low.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Aug 22, 6:17 AM CST, 4 hours 43 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
717 AM CDT Fri Aug 22 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0642 AM Non-Tstm Wnd Gst 3 N Mitchell 43.77N 98.04W
08/22/2025 M56 MPH Davison SD ASOS
ASOS station KMHE Mitchell Municipal
Airport.
0615 AM Non-Tstm Wnd Gst 4 NNW Woonsocket 44.11N 98.31W
08/22/2025 M55 MPH Sanborn SD Mesonet
Mesonet station WSMS2 Woonsocket 4NNW (SD
Mesonet).
0630 AM Non-Tstm Wnd Gst 2 ENE Letcher 43.90N 98.11W
08/22/2025 M53 MPH Sanborn SD Mesonet
Mesonet station LCMS2 Letcher 2ENE (SD
Mesonet).
&&Local storm report, Aug 22, 6:22 AM CST, 4 hours 38 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
722 AM CDT Fri Aug 22 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0642 AM Tstm Wnd Gst 3 N Mitchell 43.77N 98.04W
08/22/2025 M56 MPH Davison SD ASOS
Corrects previous non-tstm wnd gst report
from 3 N Mitchell. ASOS station KMHE
Mitchell Municipal Airport.
&&Local storm report, Aug 22, 6:23 AM CST, 4 hours 37 minutes before
Preliminary Local Storm Report...Corrected
National Weather Service Sioux Falls SD
723 AM CDT Fri Aug 22 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 AM Tstm Wnd Gst 4 NNW Woonsocket 44.11N 98.31W
08/22/2025 M55 MPH Sanborn SD Mesonet
Corrects previous non-tstm wnd gst report
from 4 NNW Woonsocket. Mesonet station WSMS2
Woonsocket 4NNW (SD Mesonet).
&&
MMFlood, Beadle
- When
- August 22, 11:00 AM CST to August 24, 2:00 AM CST
- Where
- Beadle County, 3.44 mi E of Hitchcock to 5.41 mi E of Broadland
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 44.630, -98.330
The James River at Huron rose above flood stage on the morning of August 22nd, cresting around 0.48 feet above flood stage (11.98 ft) on August 23rd. The river then fell below flood stage on the morning of August 24th.
Flood, Sanborn
- When
- August 25, 8:00 PM CST to August 29, 7:00 PM CST
- Where
- Sanborn County, 10.66 mi NNE of Woonsocket to 12.44 mi NNW of Forestburg
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 44.200, -98.220
The James River near Forestburg rose above flood stage on the evening of August 25th, cresting around 0.27 feet above flood stage (12.27 ft) on August 26th. The river then fell below flood stage on the evening of August 29th.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Oregon, August 22 to 24, 20252 deaths · 1 event
- Dust Storm and Damaging Winds in Arizona, August 22 to 23, 2025$500,000 · 59 kt wind · 6 events
- Flash Flooding and Flood in South Carolina, August 22, 202522 events
- Lightning Strike in Texas, August 22, 2025$20,000 · 1 event
- Flash Flood and Damaging Winds in Utah, August 22 to 24, 202576 kt wind · 8 events
- Flooding and Heavy Rain in Florida, August 22, 20256 events
- Hail and Damaging Winds in Nebraska, August 22, 20251.25 in hail · 6 events
- Marine Thunderstorm Winds in Lake Superior, August 22, 202554 kt wind · 5 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, August 22, 20254 events
- Flash Flooding in Georgia, August 22, 20254 events
- Damaging Wind and Heavy Rain in Florida, August 22 to 23, 2025$200 · 4 events
- Damaging Winds in South Dakota, August 22, 202562 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1282768, 1282771.